Pennsylvania, 2013

Damaging Winds in Pennsylvania, November 17, 2013

November 17, 2013 · NWS PBZ · 23 events in 10 counties and zones

A line of showers and isolated thunderstorms along a cold front swept east across the region the evening of November 17th. This produced severe thunderstorm wind damage across eastern Ohio, western Pennsylvania, northern West Virginia and Garrett county Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$480,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A line of showers and isolated thunderstorms along a cold front swept east across the region the evening of November 17th. This produced severe thunderstorm wind damage across eastern Ohio, western Pennsylvania, northern West Virginia and Garrett county Maryland. Around 25 thousand homes were without power across the region due to downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 17, 8:33 PM EST, 32 minutes earlier.

Area forecast discussion, Nov 17, 8:33 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 PM EST SUN NOV 17 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT AND WILL PROVIDE
WIDESPREAD SHOWERS AND STORMS. COOLER AIR WILL ARRIVE ON TUESDAY
AND WILL LAST THROUGH MUCH OF THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
WITH 830PM UPDATE...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
ALL OF OUR PENNSYLVANIA...WEST VIRGINIA...AND MARYLAND
COUNTIES...WHILE A TORNADO WATCH REMAINS IN EFFECT FOR OUR OHIO
COUNTIES. RADAR ECHOES HAVE GENERALLY MORPHED INTO A BROKEN
LINE...AND ALTHOUGH THESE STORMS ARE NOT AS STRONG AS THEY WERE
ACROSS ILLINOIS AND INDIANA EARLIER TODAY...NUMEROUS REPORTS OF
60 MPH WIND GUSTS AND WIND DAMAGE CONTINUE TO BE REPORTED ACROSS
OHIO. NO LIGHTNING STRIKES ARE BEING OBSERVED. A REPORT JUST
CAME IN OF A 75 FOOT TALL TREE BLOWN DOWN IN COSHOCTON COUNTY AS
THE LINE OF SHOWERS HAS JUST BEGUN TO CROSS INTO OUR FORECAST
AREA. SPEED OF STORMS HAS SPED UP JUST SLIGHTLY...WITH STORMS
GENERALLY EXPECTED TO MOVE TO THE EAST BY 1AM. PREVIOUS DISCUSSION
FOLLOWS.

RAINFALL TOTALS NOW LOOK TO BE NEAR AN INCH ON AVERAGE FOR THE
ENTIRE EVENT.

RAPID CLRG XPCD IN WAKE OF THE BNDRY PASSAGE. LAPSE RATES IN THE
POST-FRONTAL AMS WILL STEEPEN CONSIDERABLY...PROMOTING DOWNWARD
MIXING OF HIGH-MOMENTUM AIR. WIND IN THIS MIXED LYR WILL EASILY
REACH 40 KT...WITH GUSTS XPCD TO APRCH OR EXCEED THIS MAGNITUDE
FOR A FEW HRS AFTER FROPA. THUS...WIND ADZY WILL BE IN EFFECT
AFTER FROPA THRU 12Z...WHEN GUSTS XPCD TO SUBSIDE.

COLD ADVECTION WILL GRADUALLY WORK ACROSS THE REGION MONDAY WITH
GUSTY WINDS AND MUCH COOLER TEMPERATURES.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
FLOW WILL TURN JUST ENOUGH FOR SCATTERED SNOW SHOWERS ACROSS THE
I-80 CORRIDOR AND THE RIDGES MONDAY NIGHT BUT ONLY LIGHT
ACCUMULATIONS EXPECTED. SURFACE RIDGE WILL THEN CLEAR OUT SKIES
WITH CHILLY TEMPERATURES THROUGH WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
DRY AND SEASONABLE THURSDAY THEN A COMPLICATED PATTERN FOR THE
LATER PERIODS WITH MODELS HAVING TIMING ISSUES WITH ENERGY IN THE
NORTHERN STREAM AND A CLOSED LOW DEVELOPING ACROSS THE
SOUTHWESTERN STATES. USED HPC GRIDS FOR THE MOST PARTS TO KEEP IN
COORDINATION. MUCH COLDER AIR FOR LATE WEEK INTO WEEKEND.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
CONDITIONS AT MOST TERMINALS ARE RISING TO VFR...ALTHOUGH
RESTRICTIONS ARE HANGING ON AT FKL/DUJ. SHOULD BE A FEW HOUR BREAK
BEFORE CONDITIONS DROP AGAIN WITH AN ORGANIZED SQUALL LINE ALONG
THE COLD FRONT WILL MOVE ACROSS TONIGHT. HAVE ADJUSTED TIMING
SLIGHTLY IN THE TAFS AS THE LINE APPROACHES KZZV BY 02Z AND EXITS
KLBE BY 06Z. WITH SUPPORT FROM A STRONG LOW LEVEL JET...WIND GUSTS
WITH THIS LINE OF SHOWERS COULD REACH 50-60KTS. ALL LIGHTNING
STRIKES HAVE DIMINISHED IN THE LAST ONE TO TWO HOURS...SO TS WILL
NOT BE INCLUDED IN TAFS EVEN WITH THE VERY STRONG WIND GUSTS IN
SHOWERS. EXPECT MVFR AND IFR CIGS AND VSBYS ALONG THE LINE BUT A
QUICK IMPROVEMENT ALMOST EVERYWHERE BEHIND IT AS STRONG MIXING
BRINGS DRY AIR TO THE SURFACE.

S-SW WINDS WILL SHIFT WEST WITH THE FRONT AND REMAIN
ELEVATED...WITH GUSTS 35-40KTS CONTINUING UNTIL NEAR SUNRISE
MONDAY.

.OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/...
SOME RESTRICTIONS COULD BE POSSIBLE IN NORTHWEST FLOW MONDAY
NIGHT...MAINLY NORTH OF KPIT. OTHERWISE...VFR CONDITIONS WILL
PREVAIL AS HIGH PRESSURE REMAINS OVERHEAD UNTIL THE NEXT SYSTEM
APPROACHES FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY FROM 1 AM TO 7 AM EST MONDAY FOR MDZ001.
OH...WIND ADVISORY UNTIL 7 AM EST MONDAY FOR OHZ039>041-048>050-
     057>059-068-069.
PA...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM EST MONDAY FOR
     PAZ007>009-013>016-020>023-029-031-073-075.
     WIND ADVISORY FROM 1 AM TO 7 AM EST MONDAY FOR PAZ074-076.
WV...WIND ADVISORY UNTIL 7 AM EST MONDAY FOR WVZ001>004-012.
     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM EST MONDAY FOR
     WVZ021-022.
     WIND ADVISORY FROM 1 AM TO 7 AM EST MONDAY FOR WVZ023-041.

&&
Hazardous weather outlook, Nov 17, 4:12 AM EST, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 AM EST SUN NOV 17 2013

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-181000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
412 AM EST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION LATE THIS
AFTERNOON AND TONIGHT. THE STORMS ARE EXPECTED TO PRODUCE
WIDESPREAD DAMAGING WIND GUSTS. A FEW TORNADOES ALSO WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED THIS AFTERNOON AND
TONIGHT.

PAZ007>009-013>016-020>023-029-031-073-075-WVZ021-022-181000-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-
MARION-MONONGALIA-
412 AM EST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION LATE THIS
AFTERNOON AND TONIGHT. THE STORMS ARE EXPECTED TO PRODUCE
WIDESPREAD DAMAGING WIND GUSTS. A FEW TORNADOES ALSO WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED THIS AFTERNOON AND
TONIGHT.

MDZ001-PAZ074-076-WVZ023-041-181000-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
412 AM EST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION LATE THIS
AFTERNOON AND TONIGHT. THE STORMS ARE EXPECTED TO PRODUCE
WIDESPREAD DAMAGING WIND GUSTS. A FEW TORNADOES ALSO WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

GUSTY WINDS WILL BE POSSIBLE MONDAY AFTERNOON...ESPECIALLY AT
HIGHER ELEVATIONS AND ALONG RIDGES. A WIND ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED THIS AFTERNOON AND
TONIGHT.

KRAMAR

In the hours before

Local storm report, Nov 17, 8:40 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
840 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     COSHOCTON               40.26N  81.85W
11/17/2013                   COSHOCTON          OH   911 CALL CENTER

            A LARGE... 75 FT PINE TREE SNAPPED AND WIND CAUSED A
            TRANSFORMER TO BLOW.

&&

EVENT NUMBER PBZ1302881

ASMITH
Local storm report, Nov 17, 8:56 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
856 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     PLEASANT GROVE          39.95N  81.96W
11/17/2013                   MUSKINGUM          OH   TRAINED SPOTTER

            LARGE BRANCHES DOWN

&&

EVENT NUMBER PBZ1302882

The radar

The Pittsburgh radar (KPBZ), 80 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
November 17, 9:05 PM EST
Where
Mercer County, 0.52 mi E of Hermitage
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
41.230, -80.440

The 911 Call Center reported numerous trees down.

Thunderstorm Wind, Mercer

When
November 17, 9:05 PM EST
Where
Mercer County, 1.25 mi WNW of Farrell
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
41.230, -80.500

The 911 Call Center reported numerous trees down.

Thunderstorm Wind, Lawrence

When
November 17, 9:11 PM EST
Where
Lawrence County, 1.71 mi ENE of New Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.110, -80.490

A newspaper reported trees down at Tanglewood Golf Course.

Thunderstorm Wind, Mercer

When
November 17, 9:30 PM EST
Where
Mercer County, 0.86 mi SW of Grove City
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
41.160, -80.090

The 911 Call Center reported trees down.

Thunderstorm Wind, Washington

When
November 17, 9:50 PM EST
Where
Washington County, 1.05 mi E of Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.420, -80.450

The 911 Call Center reported trees down.

Thunderstorm Wind, Venango

When
November 17, 9:51 PM EST
Where
Venango County, 0.86 mi SE of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
41.390, -79.840

A trained spotter reported numerous tree down.

Thunderstorm Wind, Allegheny

When
November 17, 9:53 PM EST
Where
Allegheny County, 0.61 mi SSW of Carnot
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
40.511, -80.222

Broadcast media reported a light post down on cars at a dealership.

Thunderstorm Wind, Allegheny

When
November 17, 9:55 PM EST
Where
Allegheny County, 0.34 mi WSW of Oakdale
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.398, -80.186

The 911 Call Center reported a tree fell on a house in North Fayette Township.

Thunderstorm Wind, Butler

When
November 17, 9:56 PM EST
Where
Butler County, 0.52 mi W of Homeacre
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.870, -79.930

Law enforcement reported trees down in Butler Township.

Thunderstorm Wind, Allegheny

When
November 17, 9:56 PM EST
Where
Allegheny County, 1.72 mi WSW of Hardy
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.610, -80.000

The 911 Call Center reported a tree down blocking the road at a North Park baseball field.

Thunderstorm Wind, Washington

When
November 17, 9:57 PM EST
Where
Washington County, 0.69 mi S of Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.170, -80.250

A trained spotter reported large branches 6 to 8 inches in diameter down.

Thunderstorm Wind, Allegheny

When
November 17, 10:00 PM EST
Where
Allegheny County, 0.87 mi NE of Highcliff
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.530, -80.020

The 911 Call Center reported trees down on road at Cemetery Lane and Masonic Way.

Thunderstorm Wind, Washington

When
November 17, 10:06 PM EST
Where
Washington County, 1.73 mi ENE of Banetown
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.090, -80.200

The 911 Call Center reported trees down.

Thunderstorm Wind, Allegheny

When
November 17, 10:07 PM EST
Where
Allegheny County, 0.21 mi NNW of Presto
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.383, -80.122

The 911 Call Center reported a tree down on a car on Forsythe Road.

Thunderstorm Wind, Westmoreland

When
November 17, 10:15 PM EST
Where
Westmoreland County, 0.69 mi S of Arnola
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.570, -79.750

A trained spotter reported trees down.

Thunderstorm Wind, Jefferson

When
November 17, 10:24 PM EST
Where
Jefferson County, 2.5 mi WSW of Kahletown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.250, -79.190

Law enforcement reported a tree down at the intersection of Jackson Road and Howe Road.

Thunderstorm Wind, Fayette

When
November 17, 10:24 PM EST
Where
Fayette County, 0.53 mi E of Brownsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.020, -79.890

Emergency management reported a tree down.

Thunderstorm Wind, Westmoreland

When
November 17, 10:34 PM EST
Where
Westmoreland County, 1.48 mi NNW of Mc Cullough
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
40.390, -79.640

Amateur radio reported large branches down.

Thunderstorm Wind, Fayette

When
November 17, 10:37 PM EST
Where
Fayette County, Leith
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.900, -79.720

Emergency management reported a tree down.

Thunderstorm Wind, Westmoreland

When
November 17, 10:49 PM EST
Where
Westmoreland County, 1.05 mi E of Carbon
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.280, -79.550

The public reported a large tree fell on a house.

Thunderstorm Wind, Jefferson

When
November 17, 10:55 PM EST
Where
Jefferson County, 1.04 mi E of Crenshaw
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.250, -78.750

Law enforcement reported a tree down on Route 219.

Thunderstorm Wind, Indiana

When
November 17, 10:59 PM EST
Where
Indiana County, 0.69 mi S of Commodore
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.710, -78.930

Emergency management reported a tree down on 240 Road.

Thunderstorm Wind, Indiana

When
November 17, 11:00 PM EST
Where
Indiana County, 2.09 mi SW of Kenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.630, -78.980

Emergency management reported a tree down on 553 Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478149, 478151, 478152, 478150, 478153, 478154, 478163, 478168, 478162, 478169, 478158, 478170, 478155, 478171, 478156, 478160, 478166, 478157, 478167, 478159, 478161, 478165, 478164.